Causes of Hair Loss in Women
As a woman, you may hope you never experience hair loss of any sort. However, an estimation provided by the Cleveland Clinic suggests that over 50 percent of women will experience some degree of hair loss. If you’re one of the women who suffer from hair loss, you may wonder what caused it.
Female-pattern hair loss (FPHL) is a hereditary issue. You may inherit the genes associated with FPHL from your father, mother, or possibly both. FPHL is the leading cause of hair loss in women. In fact, studies show that 30 million women in the U.S. experience hair loss for this reason.
Generally, this type of hair loss begins when you’re in your 40s, 50s, or 60s. However, you may experience it earlier in some cases. Moreover, it may worsen after menopause due to the lack of estrogen your body produces.
Once it begins, it’s progressive. You usually won’t lose all of your hair. Instead, you’ll notice the part in your hair widening. Your hair may start to recede around your temples. Treatment, however, can prevent widespread thinning.
Certain medications can also contribute to hair loss in women. For instance, chemotherapy drugs are notably responsible for women’s hair loss. Once you begin a chemotherapy drug, you may start to notice hair loss in the first two to five weeks after your first treatment.
Some immunosuppressing drugs prescribed for lupus or rheumatoid arthritis (RA) may contribute to hair loss in women as well. Examples of these medications include the following:
- Leflunomide (Arava)
- Etanercept (Enbrel)
- Cyclophosphamide (Cytoxan)
You may also lose your hair if you take a medication for hypertension, such as metoprolol (Lopressor), atenolol (Tenormin), or timolol (Blocadren). In addition, certain anticonvulsants like valproic acid (Depakote) can lead to hair loss in women. Antidepressants and mood stabilizers such as sertraline (Zoloft), protriptyline (Vivactil), and fluoxetine (Prozac) are known to cause hair loss also.
In addition, gout medications, weight loss drugs, ACE inhibitors, anticoagulants, and acne medications may trigger hair loss in women.
Stress, Shock, or Trauma
Additionally, stress, shock, or trauma can cause hair loss. This cause of hair loss is usually temporary. It tends to occur on the top of your head. Generally, if you experience hair loss from stress, shock, or trauma, you lose large quantities of your hair. You usually won’t lose all of your hair, though. Instead, you’ll notice that your hair looks thinner than it once was.
In most cases, you start to lose your hair around three months after a stressful event or a prolonged period of stress.
Another example of hair loss from this cause includes surgery since it causes trauma to your body. Various factors affect whether you lose your hair after a surgical procedure, such as the medications you took and the type of procedure you underwent.
Your hormones play a role in hair growth and loss. For example, during pregnancy, the length of your hair growth cycle lengthens. Once your hormones change after pregnancy, you may notice an increase in hair shedding around three to six months after you give birth.
After you reach menopause, you experience a decrease in both progesterone and estrogen. As these hormone levels decrease, your androgens, which are male hormones, increase. Therefore, you may either experience an increase in hair growth or hair loss. Additionally, both during and after menopause, your hair may thin as a result of your hair follicles shrinking.
As a woman, you may feel self-conscious if you start to lose your hair. You may question what the underlying cause of your hair loss is. Fortunately, a dermatology clinic can determine if one of the aforementioned issues is causing your hair loss and may help you find a solution.
Contact East Carolina and Skin Surgery, PLLC, serving New Bern, NC and the nearby region, if you suffer from unexplained hair loss.